Limits...
Pericarditis-induced hyponatremia after cardiac electronic implantable device (CEID) procedures.

Rakhshan E, Mirabbasi SA, Khalighi B, Khalighi K - Am J Case Rep (2015)

Bottom Line: Although extremely uncommon, pericarditis can develop following transvenous pacemaker insertion, which may result in hyponatremia, likely due to SIADH.The most common scenario is an elderly, petite woman with low BMI (<20), usually after using a helical screw/active fixation pacing leads, several weeks post-implant.Early recognition and therapy can significantly improve outcome and morbidity.

View Article: PubMed Central - PubMed

Affiliation: Easton Cardiovascular Associates, Cardiovascular Institute, Easton, PA, USA.

ABSTRACT

Background: Pericardial effusion along with pleural effusion is one of the rare complications of permanent pacemaker placement. Although extremely uncommon, it is more prevalent in elderly patients and may be complicated with hyponatremia.

Case report: We observed development of hyponatremia in association with pericardial effusion and pleural effusion, within one month after pacemaker placement in two women with BMI of <20. Case 1: An 87-year-old woman underwent implantation of a transvenous AV sequential pacemaker because of severe bradycardia and complete heart block. Three weeks later, she complained of progressive left-sided rib cage pain and poor oral intake. Her echocardiography showed a moderately large amount of pericardial effusion, but no evidence of tamponade. She also had hyponatremia (Na=119 mEq/dl). Extensive work-up suggested hyponatremia presumably due to SIADH, caused by pericardial/pleural effusion. Case 2: An 83-year-old woman with history of severe sick sinus syndrome required a transvenous Av sequential pacemaker 3 weeks before. She then presented with generalized weakness, fatigue, and poor oral intake of over one week. There was a small-moderate pericardial effusion echocardiographically, and her serum sodium was 116 mEq/dl.

Conclusions: Although extremely uncommon, pericarditis can develop following transvenous pacemaker insertion, which may result in hyponatremia, likely due to SIADH. The most common scenario is an elderly, petite woman with low BMI (<20), usually after using a helical screw/active fixation pacing leads, several weeks post-implant. Early recognition and therapy can significantly improve outcome and morbidity.

Show MeSH

Related in: MedlinePlus

CT scan of patient 2 showed pericardial and pleural effusion four weeks after pacemaker implantation.
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4418208&req=5

f2-amjcaserep-16-245: CT scan of patient 2 showed pericardial and pleural effusion four weeks after pacemaker implantation.

Mentions: Her cardiovascular examination was remarkable for an irregularly irregular rhythm with normal heart sounds. There was 1–2/6 holo-systolic murmur in the apex with radiation to axilla and 1–2/6 systolic ejection murmur over the left sternal border. There was no heave, thrill, or rub. Her 12-lead electrocardiogram showed atrial fibrillation with controlled ventricular response and a ventricular paced rhythm on demand. Her chest X-ray was significant for bilateral pleural effusions with enlargement of her cardiac silhouette, suspicious for pericardial effusion. Her echocardiogram showed a large pericardial effusion with no evidence for cardiac tamponade. She had a well preserved systolic function with an estimated ejection fraction of 65–70%. There was mild left ventricular hypertrophy. The aortic valve leaflets were thickened but without significant restriction in their motion. Her estimated right ventricular systolic pressure was 35–40 mmHg. There was evidence for mild-moderate aortic valve stenosis, mild mitral regurgitation, and tricuspid regurgitation. Her chest CT-scan showed a large right pleural effusion and a large pericardial effusion (Figure 2). Her laboratory data was significant for severe hyponatremia and increased BNP and urine sodium suggesting SIADH (Table 1). Her serum cortisol was normal. She had a transvenous AV-sequential pacemaker three weeks prior to admission for sick sinus syndrome and symptomatic bradycardia.


Pericarditis-induced hyponatremia after cardiac electronic implantable device (CEID) procedures.

Rakhshan E, Mirabbasi SA, Khalighi B, Khalighi K - Am J Case Rep (2015)

CT scan of patient 2 showed pericardial and pleural effusion four weeks after pacemaker implantation.
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4418208&req=5

f2-amjcaserep-16-245: CT scan of patient 2 showed pericardial and pleural effusion four weeks after pacemaker implantation.
Mentions: Her cardiovascular examination was remarkable for an irregularly irregular rhythm with normal heart sounds. There was 1–2/6 holo-systolic murmur in the apex with radiation to axilla and 1–2/6 systolic ejection murmur over the left sternal border. There was no heave, thrill, or rub. Her 12-lead electrocardiogram showed atrial fibrillation with controlled ventricular response and a ventricular paced rhythm on demand. Her chest X-ray was significant for bilateral pleural effusions with enlargement of her cardiac silhouette, suspicious for pericardial effusion. Her echocardiogram showed a large pericardial effusion with no evidence for cardiac tamponade. She had a well preserved systolic function with an estimated ejection fraction of 65–70%. There was mild left ventricular hypertrophy. The aortic valve leaflets were thickened but without significant restriction in their motion. Her estimated right ventricular systolic pressure was 35–40 mmHg. There was evidence for mild-moderate aortic valve stenosis, mild mitral regurgitation, and tricuspid regurgitation. Her chest CT-scan showed a large right pleural effusion and a large pericardial effusion (Figure 2). Her laboratory data was significant for severe hyponatremia and increased BNP and urine sodium suggesting SIADH (Table 1). Her serum cortisol was normal. She had a transvenous AV-sequential pacemaker three weeks prior to admission for sick sinus syndrome and symptomatic bradycardia.

Bottom Line: Although extremely uncommon, pericarditis can develop following transvenous pacemaker insertion, which may result in hyponatremia, likely due to SIADH.The most common scenario is an elderly, petite woman with low BMI (<20), usually after using a helical screw/active fixation pacing leads, several weeks post-implant.Early recognition and therapy can significantly improve outcome and morbidity.

View Article: PubMed Central - PubMed

Affiliation: Easton Cardiovascular Associates, Cardiovascular Institute, Easton, PA, USA.

ABSTRACT

Background: Pericardial effusion along with pleural effusion is one of the rare complications of permanent pacemaker placement. Although extremely uncommon, it is more prevalent in elderly patients and may be complicated with hyponatremia.

Case report: We observed development of hyponatremia in association with pericardial effusion and pleural effusion, within one month after pacemaker placement in two women with BMI of <20. Case 1: An 87-year-old woman underwent implantation of a transvenous AV sequential pacemaker because of severe bradycardia and complete heart block. Three weeks later, she complained of progressive left-sided rib cage pain and poor oral intake. Her echocardiography showed a moderately large amount of pericardial effusion, but no evidence of tamponade. She also had hyponatremia (Na=119 mEq/dl). Extensive work-up suggested hyponatremia presumably due to SIADH, caused by pericardial/pleural effusion. Case 2: An 83-year-old woman with history of severe sick sinus syndrome required a transvenous Av sequential pacemaker 3 weeks before. She then presented with generalized weakness, fatigue, and poor oral intake of over one week. There was a small-moderate pericardial effusion echocardiographically, and her serum sodium was 116 mEq/dl.

Conclusions: Although extremely uncommon, pericarditis can develop following transvenous pacemaker insertion, which may result in hyponatremia, likely due to SIADH. The most common scenario is an elderly, petite woman with low BMI (<20), usually after using a helical screw/active fixation pacing leads, several weeks post-implant. Early recognition and therapy can significantly improve outcome and morbidity.

Show MeSH
Related in: MedlinePlus